New AAN Guideline on AEDs in Patients With HIV/AIDS

Megan Brooks

January 05, 2012

January 5, 2012 — An evidence-based guideline codeveloped by the American Academy of Neurology (AAN) and International League Against Epilepsy urges clinicians to use caution in selecting an antiepileptic drug (AED) for people with HIV/AIDS.

The guideline states that it "may be important" to avoid enzyme-inducing AEDs in people on antiretroviral (ARV) regimens that include protease inhibitors or nonnucleotide reverse transcriptase inhibitors, as pharmacokinetic interactions may lead to virologic failure.

"If such regimens are required for seizure control, patients may be monitored through pharmacokinetic assessments to ensure efficacy of the ARV regimen," the guideline advises.

Clinicians "should be mindful of" the interaction between enzyme-inducing AEDs and ARV therapy, Jacqueline A. French, MD, FAAN, from New York University's Comprehensive Epilepsy Center in New York City, who worked on the guideline, told Medscape Medical News. "Fortunately, often pharmacies will alert prescribing physicians to these issues," she said.

The guideline was published online January 4 both in Neurology and in Epilepsia .

The most commonly prescribed enzyme-inducing AEDs are phenytoin, carbamazepine, and phenobarbital.

Dr. French said "the most important take-home message" is that if patients are receiving one of these drugs in combination with certain ARV therapies, they will need a higher dose of that antiretroviral therapy to achieve viral suppression. "Failure to achieve viral suppression can increase the likelihood of resistant HIV," she noted.

Guideline "Helpful"

In a telephone interview with Medscape Medical News, Orrin Devinsky, MD, director of the Comprehensive Epilepsy Center at New York University, who was not involved in development of the guideline, said: "HIV/AIDS is frequently complicated by neurologic manifestations including seizures, so many individuals with HIV/AIDS require antiepileptic drugs."

"I think the guidelines are helpful in alerting physicians that there may be clinically significant interactions, especially with the category of antiepilepsy drugs that induce liver enzymes. Many neurologists are in the habit of trying to avoid those drugs in general, and this gives more impetus to try to stay away from them," Dr. Devinsky added.

The guideline alerts clinicians that:

  • Patients receiving phenytoin may require a lopinavir/ritonavir dosage increase of about 50% to maintain unchanged serum concentrations (level C+).

  • Coadministration of atazanavir and lamotrigine may not require lamotrigine dosage adjustment (level C).

  • Patients receiving ritonavir/atazanavir may require a lamotrigine dosage increase of about 50% to maintain unchanged lamotrigine serum concentrations (level C).

  • Coadministration of raltegravir and lamotrigine may not require lamotrigine dosage adjustment (level C).

  • Coadministration of raltegravir and midazolam may not require midazolam dosage adjustment (level C).

  • Coadministration of valproic acid and efavirenz may not require efavirenz dosage adjustment (level C).

  • Patients receiving valproic acid may require a zidovudine dosage reduction to maintain unchanged serum zidovudine concentrations (level C).

  • Patients may be counseled that it is unclear whether dosage adjustment is necessary when other AEDs and ARVs are combined (level U).

This guideline, Dr. Devinsky noted, "summarizes the data we have. None of it is from randomized, double-blind studies, so none of it is the highest quality, but I think the evidence is there from retrospective studies to indicate that some of the [AEDs] can potentially lower the clinical effectiveness of antiretroviral therapies, and therefore put patients in danger."

Dr. French made the point that although this guideline focuses on the interaction between enzyme-inducing AEDs and ARV therapy, "the clinician should remember that this is only one of a very large number of potential interactions that can occur in patients who are receiving phenytoin, carbamazepine, or phenobarbital, the most commonly prescribed enzyme-inducing antiepileptic drugs."

"The majority of existing drugs will be cleared substantially faster in the presence of these drugs," she said. "This can occur in patients receiving chemotherapeutic agents, antidepressants, cholesterol-lowering agents, antihypertensives, and a host of other therapies. As a result of the interaction, patients may not experience the expected benefit from the medication that was prescribed."

The guideline was developed with financial support from the AAN and the International League Against Epilepsy. None of the authors received reimbursement, honoraria, or stipends for their participation in development of the guideline. A complete list of author disclosures can be found with the original articles. Dr. Devinsky has disclosed no relevant financial relationships.

Neurology. 2012;78:139-145. Full text

Epilepsia. 2012;53:207-214. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....